Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 163, NWS Mobile, AL

June 23, 2006Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 23, 2006, 4:25 PM CDT for Clarke County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 4:25 PM CDT (21:25 UTC)
Expired
Jun 23, 2006, 4:57 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Clarke County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 232125
SVRMOB
ALC025-232215-
/O.NEW.KMOB.SV.W.0163.060623T2125Z-060623T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 515 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL CLARKE COUNTY...OR ABOUT 12 MILES NORTHWEST OF GROVE
  HILL...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN CLARKE COUNTY AT 440 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3175 8784 3190 8793 3178 8816 3163 8806

$$
1 follow-up statement
000 
WWUS54 KMOB 232157
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
457 PM CDT FRI JUN 23 2006

ALC025-232207-
/O.CAN.KMOB.SV.W.0163.000000T0000Z-060623T2215Z/
CLARKE AL-
457 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARKE COUNTY IS
CANCELLED...

LAT...LON 3175 8784 3190 8793 3178 8816 3163 8806

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:00 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 23, 4:00 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT FRI JUN 23 2006

.SHORT TERM (TONIGHT AND SATURDAY)...SCATTERED STRONG TO SEVERE
STORMS WILL GRADUALLY WEAKEN THROUGH THE MID EVENING HOURS.  LARGE
CAPES COMBINED WITH A SIGNIFICANT SURFACE TO FREEZING LEVEL LAPSE
RATE RESULTED IN LARGE HAIL PRODUCTION WITH SOME STORMS VERIFYING
WITH NICKEL TO GOLFBALL HAIL OVER THE COASTAL COUNTIES.  A VERY
SUPPORTIVE SUB-CLOUD PROFILE RESULTED IN SOME STORMS PRODUCING 50 KT
DOWNBURSTS AS WELL WITH SOME REPORTS OF DOWNED TREES.  BROOKLEY
FIELD IN MOBILE HAD A 52 KT WIND GUST IN THE EARLY AFTERNOON HOURS.
GIVEN THE LOSS OF DEEP INSOLATION...WEAKER CAPES AND A FAIR AMOUNT
OF MOISTURE BEING EJECTED INTO THE MID LAYERS AND THE PROFILES BEING
MODIFIED SOMEWHAT...THE COVERAGE OF SEVERE STORMS WILL LIKELY GO
DOWN INTO THE EARLY EVENING HOURS.  STILL...WE OPTED TO HIGHLIGHT A
FEW STORMS MAY BE SEVERE INTO THE EARLY EVENING HOURS FOR AREAS
ALONG AND WEST OF INTERSTATE 65.  AS FOR TOMORROW...EXPECT MORE
SCATTERED STORMS...AND A FEW COULD BE STRONG BUT NOT SURE WE WILL
SEE A CARBON COPY REPEAT OF TODAY.  /05

&&

.LONG TERM (SUNDAY THROUGH NEXT FRIDAY)...CONTINUED TO HIGHLIGHT
CHANCE POPS THROUGH SUNDAY ACROSS THE AREA GIVEN THE UPPER TROUGH
AMPLIFYING A BIT OVER THE SOUTHEASTERN STATES AND A WEAKENING
FRONTAL BOUNDARY SLIPPING SLOWLY DOWN TO JUST NORTH OF OUR AREA BY
SUNDAY.  ALSO...WE HAVE TO KEEP WATCH ON A WEAK AREA OF LOW
PRESSURE OVER THE BAHAMAS OVER THE NEXT FEW DAYS.  THIS FEATURE IS
FORECAST BY THE MODELS TO SLIDE A BIT FURTHER WEST AND THEY SHOW A
PATTERN SOMEWHAT CONDUCIVE FOR SLIGHT DEVELOPMENT.  HOWEVER...WITH
THE UPPER TROUGH SLIPPING ACROSS THE FORECAST AREA BY EARLY NEXT
WEEK AND A SOMEWHAT STRONGER SHORTWAVE DRIVING THROUGH THE BASE OF
THE TROUGH LATE MONDAY INTO TUESDAY...THE CHANCES ARE BETTER THAT IT
WILL GET PICKED UP AND MOVED NORTHEAST IF IT EVEN MAKES IT INTO THE
EASTERN GULFMEX EARLY NEXT WEEK.  WE CONTINUED WITH ANOTHER PATTERN
OF REDUCED RAIN CHANCES PAST NEXT MONDAY.  /05

&&

.MARINE...HIGH PRESSURE OVER THE SOUTHEAST STATES WILL WEAKEN AS A
WEAK LOW PRESSURE AREA APPROACHES THE REGION FROM FLORIDA BY EARLY
NEXT WEEK. AFTERNOON SEA BREEZE WILL BRING BRIEF ONSHORE WINDS NEAR
THE COAST.  SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE NEAR
SHORE IN THE AFTERNOON HOURS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL DIMINISH THIS
EVENING...WITH ADDITIONAL SCATTERED THUNDERSTORMS DEVELOPING
SATURDAY AFTERNOON AND AGAIN ON SUNDAY AS A WEAKENING FRONT STALLS
JUST TO THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  92  73  93 /  30  50  30  50
PENSACOLA   76  92  74  92 /  20  40  30  50
DESTIN      77  91  76  89 /  20  40  30  50
EVERGREEN   72  92  71  92 /  30  40  30  50
WAYNESBORO  72  92  68  92 /  30  40  30  30
CAMDEN      72  92  71  92 /  30  40  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

/05
Hazardous weather outlook, Jun 23, 1:45 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT FRI JUN 23 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-240000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
145 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS AN INCREASED RISK OF DAMAGING DOWNBURST WINDS AND LARGE
HAIL WITH THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE STORMS WILL
BE MOST NUMEROUS THIS AFTERNOON ALONG THE ALABAMA COASTAL
COUNTIES...AND OVER THE INLAND COUNTIES GENERALLY WEST OF THE
INTERSTATE 65 CORRIDOR.  IN ADDITION TO THE POTENTIAL OF DAMAGING
DOWNBURST WINDS...THE STORMS WILL PRODUCE FREQUENT AND DANGEROUS
LIGHTNING STRIKES WHICH COULD RESULT IN SOME POWER OUTAGES AS WELL
AS A DANGER TO BOATERS AND OTHER PERSONS IN OUTDOOR ACTIVITIES.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ALABAMA AND
NORTHWEST FLORIDA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE REQUIRED THROUGH TONIGHT.

GARMON

In the hours before

Local storm report, Jun 23, 2:01 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             4 NW ORANGE BEACH       30.34N 87.63W
06/23/2006  M1.75 INCH       BALDWIN            AL   LAW ENFORCEMENT

            MIXED HAIL RANGING FROM MARBLES TO GOLF BALL SIZE
            REPORTED BY ORANGE BEACH POLICE OFFICER ON THE FOLEY
            BEACH EXPRESS.

&&

GARMON
Local storm report, Jun 23, 2:11 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     GULF SHORES             30.25N 87.70W
06/23/2006                   BALDWIN            AL   LAW ENFORCEMENT

            TREES REPORTED DOWN AROUND THE GULF SHORES AREA. REPORTED
            BY THE GULF SHORES POLICE DEPARTMENT.

&&

GARMON
Local storm report, Jun 23, 2:57 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     LIGHTNING        BEULAH                  30.54N 87.40W
06/23/2006                   ESCAMBIA           FL   EMERGENCY MNGR

            14 YEAR OLD MALE WAS STRUCK BY LIGHTNING. NO WORD ON
            SEVERITY OF INJURIES...EMT UNIT CURRENTLY RUSHING HIM TO
            THE HOSPITAL. REPORTED BY ESCAMBIA FL EMA OFFICIAL.

&&

GARMON
Special weather statement, Jun 23, 4:10 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CDT FRI JUN 23 2006

ALZ059-062-232200-
UPPER BALDWIN-ESCAMBIA-
410 PM CDT FRI JUN 23 2006

...A COUPLE OF STRONG THUNDERSTORMS ARE BEING DETECTED OVER WESTERN
ESCAMBIA AND MOVING INTO NORTHEAST BALDWIN COUNTIES IN SOUTHWEST
ALABAMA...

AT 407 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF NOKOMIS...AND MOVING WEST AT 5
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED WEST OF WAWBEEK AND
MOVING WEST AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PERDIDO...I65 AND CR 47...LOTTIE AND REDTOWN THROUGH 500 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:31 PM CDTSevere Thunderstorm WarningMOBMobile44 min
Jun 23, 12:37 PM CDTSevere Thunderstorm WarningMOBBaldwin38 min
Jun 23, 1:17 PM CDTSevere Thunderstorm WarningMOBBaldwin43 min
Jun 23, 1:17 PM CDTSevere Thunderstorm WarningMOBMobile43 min
Jun 23, 1:57 PM CDTSevere Thunderstorm WarningMOBMobile48 min
Jun 23, 2:00 PM CDTTornado WarningMOBBaldwin15 min
Jun 23, 2:03 PM CDTSevere Thunderstorm WarningMOBBaldwin57 min
Jun 23, 2:13 PM CDTSevere Thunderstorm WarningMOBWashington16 min
Jun 23, 2:57 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
Jun 23, 3:26 PM CDTSevere Thunderstorm WarningMOBClarke, Washington34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.